Drug Induced Liver Injury (DILI): A Warning for Orthopaedic Surgeon

By: Rudy Dewantara MD

As written by Robert Bruce Salter, in the Textbook of Disorders and Injuries of the Musculoskeletal System, pain by far is the most important presenting symptom for patient to seek consultation to orthopaedic surgeons in particular. Robert Bruce Salter also writes that relief of pain is of such immediate importance to the patient and can/should be provided by appropiate analgesics. This fact renders thoughtful consideration for orthopaedic surgeons, because consequently most of them will prescribe NSAIDs (non-steroidal anti inflammatory drugs) as the commonly-used analgesics. Inappropriate use of NSAIDs may have caused serious injury to liver, also known as Drug Induced Liver Injury (DILI).
In the United States, approximately 2000 cases of acute liver failure occur annually and drugs account for over 50% of them (39% are due to acetaminophen, 13% are idiosyncratic reactions due to other medications). Drugs account for 2-5% of cases of patients hospitalized with jaundice and approximately 10% of all cases of acute hepatitis. In the last few years, the US Food and Drug Administration (FDA) has withdrawn 2 drugs from the market for causing severe liver injury: bromfenac and troglitazone. Bromfenac (Duract), a nonsteroidal anti-inflammatory drug (NSAID), was introduced in 1997 as a short-term analgesic for orthopedic patients. Although approved for a dosing period of less than 10 days, patients used it for longer periods. This resulted in more than 50 cases of severe hepatic injury, and the drug had to be withdrawn in 1998 (Drug-Induced Hepatotoxicity, Nilesh Mehta, MD, Fellow, Department of Gastroenterology and Hepatology, Veterans Affairs Medical Center, State University of New York Upstate Medical Center, 2008).
DILI is now the leading cause of acute liver failure (ALF) in the United States, exceeding all other causes combined [see below: recent graphic data from WM Lee and colleagues from the Acute Liver Failure Study Group, updated to include data through 2007]

Although the exact mechanism of DILI remains largely unknown, it appears to involve 2 pathways — direct hepatotoxicity and adverse immune reactions.

The manifestations of drug-induced hepatotoxicity are highly variable, ranging from asymptomatic elevation of liver enzymes to fulminant hepatic failure. The injury may suggest a hepatocellular injury, with elevation of aminotransferase levels as the predominant symptom, or a cholestatic injury, with elevated alkaline phosphatase levels (with or without hyperbilirubinemia) being the main feature.

In order to prevent DILI while prescribing analgesics agent, an orthopaedic surgeons are expected to provide themselves with extensive knowledge on the pathology, diagnosis and treatment of DILI. Here are some of the journals and guidance to help us understanding more about DILI, just click the link below:
http://www.indowebster.com/DILI.html
http://www.indowebster.com/DILI2.html

Regards,
Rudy Dewantara MD

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: